Virginia, 2003

Tornado and Hail in Virginia, August 4 to 5, 2003

August 4 to 5, 2003 · NWS RNK · 7 events in 6 counties and zones

A brief tornado developed around 1205 AM about 5 miles north of Roanoke. The tornado was on the ground for approximately 1/2 mile and was between 15 and 35 years wide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the evening of the 4th into the early morning of the 5th produced a tornado, damaging winds and hail up to quarter size.A brief tornado developed around 1205 AM about 5 miles north of Roanoke. The tornado was on the ground for approximately 1/2 mile and was between 15 and 35 years wide. The tornado rolled a vehicle 50 to 75 feet, blew in plate glass windows and glass doors, and lifted a portion of the roof off a business, and ripped shingles off a few homes.Thunderstorm winds downed trees 5 miles south of Sydnorsville, Boonsboro, Monroe, Glasgow, and trees and power lines in Patrick Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 4, 6:22 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 4, 6:22 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
722 PM EDT MON AUG 4 2003

QUICK UPDATE ALREADY OUT TO INCLUDE SVR WATCH 838 FOR PARTS OF SE
WVA...EXTREME SW VA AND A COUPLE OF CTYS IN NW NC UNTIL MIDNIGHT.
OTRW REMAINDER UNCHANGED.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH
Hazardous weather outlook, Aug 4, 5:48 AM EST, 15 hours 26 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
648 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND
SOUTHEAST WEST VIRGINIA. THE PRIMARY THREAT IS DAMAGING WIND GUSTS.
IN ADDITION...ISOLATED AREAS MAY SEE VERY HEAVY RAINFALL OF 2 TO 3
INCHES FROM CLUSTERS OF THUNDERSTORMS. PLEASE SEE THE LATEST SEVERE
WEATHER OUTLOOK...SPSRNK...FOR DETAILS.

THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY...MAINLY
LATE IN THE DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

06

In the hours before

Special weather statement, Aug 4, 7:35 PM EST, 1 hour 39 minutes before
VAZ007-WVZ042>045-050230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
835 PM EDT MON AUG 4 2003

...BROKEN LINE OF STORMS APPROACHING SOUTHEAST WEST VIRGINIA...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY SOUTHEAST INTO
PARTS OF THE GREENBRIER VALLEY BETWEEN 8:45 PM AND 10:00 PM. SOME OF
THESE STORMS MAY HAVE THE CAPABILITY TO PRODUCE WINDS TO 60 MPH
ALONG WITH SOME HAIL. OTHER ISOLATED THUNDERSTORMS...FORMING AHEAD
OF THE LINE...COULD ALSO BECOME STRONG...TO SEVERE QUITE QUICKLY AS
THEY MOVE NORTHEAST INTO TAZEWELL AND MERCER COUNTIES. IN
ADDITION...VERY HEAVY RAIN WILL ACCOMPANY ANY OF THE STRONGER
THUNDERSTORMS. RAINFALL AMOUNTS OF UP TO TWO INCHES IN AN HOUR MAY
ALSO PRODUCE SOME LOCALIZED FLASH FLOODING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES OR POSSIBLE WARNINGS.

JH

The radar

The Roanoke radar (KFCX), 46 km away, was scanning. The volume nearest the first event began at 02:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 4, 9:14 PM EST
Where
Franklin County, 5 mi S of Sydnorsville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -79.833

Thunderstorm Wind, Bedford

When
August 4, 10:55 PM EST
Where
Bedford County, Boonsboro
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -79.267

Hail, Franklin

When
August 4, 10:55 PM EST
Where
Franklin County, Burnt Chimney
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.100, -79.833

Thunderstorm Wind, Patrick

When
August 4, 11:13 PM EST
Where
Patrick County, Patrick Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.650, -80.200

Thunderstorm Wind, Amherst

When
August 4, 11:30 PM EST
Where
Amherst County, Monroe
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.500, -79.133

Thunderstorm Wind, Rockbridge

When
August 4, 11:35 PM EST
Where
Rockbridge County, Glasgow
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -79.450

Tornado, Roanoke

When
August 5, 12:05 AM EST to 12:07 AM EST
Where
Roanoke County, 6 mi N of Roanoke City
Rating
F1
Path length
0.5 mi
Path width
35 yd
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
37.350, -79.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for Virginia, 2003Warnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332655, 5332656, 5332660, 5332657, 5332658, 5332659, 5332661.